Burning mouth syndrome caused by xerostomia secondary to amlodipine

Dental Journal (Majalah Kedokteran Gigi)

View Publication Info
 
 
Field Value
 
Title Burning mouth syndrome caused by xerostomia secondary to amlodipine
 
Creator Noor, Tengku Natasha Eleena binti Tengku Ahmad
 
Subject amlodipine; burning; dry mouth; military officer; xerostomia
 
Description Background: Xerostomia, generally referred to as dry mouth, has been identified as a side effect of more than 1,800 drugs from more than 80 groups. This condition is frequently unrecognised and untreated but may affect patients’ quality of life and cause problems with oral and medical health, including burning mouth syndrome (BMS). Purpose: The purpose of this case is to discuss how to manage a patient with BMS caused by xerostomia secondary to medication that has been taken by the patient. Case: We reported that a 45-year-old male military officer from the Royal Malaysian Air Force came to Kuching Armed Forces Dental Clinic with dry mouth and a burning sensation since he started taking 10 mg of amlodipine due to his hypertension. After a thorough physical and history examination, we made a diagnosis of burning mouth syndrome (BMS) caused by xerostomia secondary to amlodipine. Case Management: Oral hygiene instructions, diet advice and prescription of Oral7 mouthwash has been given to reduce the symptoms of BMS. The patient has been referred to the general practitioner to reduce his amlodipine dosage from 10 mg to 5 mg (OD) in order to prevent xerostomia, and oral hygiene instructions have been given. A review after two weeks showed significant changes in the oral cavity, and the patient was satisfied as he is no longer feeling the burning sensation and can enjoy his food without feeling difficulty in chewing and swallowing. Conclusion: Adverse drug events are normal in the oral cavity and may have a number of clinical presentations such as xerostomia. Xerostomia can cause many implications as saliva helps in maintaining oral mucosa and has a protective function. The signs of adverse drug incidents in the oral cavity should be identified to oral health care professionals.
 
Publisher Faculty of Dental Medicine, Universitas Airlangga https://fkg.unair.ac.id/en
 
Contributor Lt Col (Dr) Sophia Ann Murray
the Dental Service of the Malaysian Armed Forces
 
Date 2020-11-24
 
Type info:eu-repo/semantics/article
info:eu-repo/semantics/publishedVersion
Peer-reviewed Article
 
Format application/pdf
 
Identifier http://e-journal.unair.ac.id/MKG/article/view/20717
10.20473/j.djmkg.v53.i4.p187-190
 
Source Dental Journal (Majalah Kedokteran Gigi); Vol 53, No 4 (2020): December 2020; 187-190
2442-9740
1978-3728
 
Language eng
 
Relation http://e-journal.unair.ac.id/MKG/article/view/20717/12754
 
Rights Copyright (c) 2020 Dental Journal (Majalah Kedokteran Gigi)
http://creativecommons.org/licenses/by-sa/4.0
 

Contact Us

The PKP Index is an initiative of the Public Knowledge Project.

For PKP Publishing Services please use the PKP|PS contact form.

For support with PKP software we encourage users to consult our wiki for documentation and search our support forums.

For any other correspondence feel free to contact us using the PKP contact form.

Find Us

Twitter

Copyright © 2015-2018 Simon Fraser University Library